Alert archive / Pennsylvania / Flash Flood Warnings in 2005

Flash Flood Warning 3, NWS Pittsburgh, PA

June 6, 2005Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jun 6, 2005, 2:58 PM EDT for Westmoreland County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2005, 2:58 PM EDT (18:58 UTC)
Expired
Jun 6, 2005, 6:00 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 66 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.0 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2005-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1094 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2005-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1094 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1190 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 061902
FFWPBZ
PAC129-062200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
258 PM EDT MON JUN 6 2005

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTMORELAND COUNTY IN PENNSYLVANIA

* UNTIL 600 PM EDT

* AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAINS ACROSS CENTRAL WESTMORELAND COUNTY. LOCATIONS IN  
  THE HEAVIEST RAIN INCLUDE LOCATIONS ALONG WELTY RUN...SEWICKLEY 
  CREEK AND NINENILE RUN. TOWNS IN THESE AREAS INCLUDE PLEASANT      
  UNITY...NORVELT AND WELTYTOWN.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

LAT...LON 4014 7972 4041 7973 4042 7971 4051 7970
      4051 7946 4049 7946 4044 7939 4046 7934
      4041 7926 4043 7924 4013 7923 4013 7923

$$
2 follow-up statements
000 
WGUS71 KPBZ 061936
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
334 PM EDT MON JUN 6 2005

PAC129-062200-
WESTMORELAND PA-
334 PM EDT MON JUN 6 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 600 PM EDT FOR WESTMORELAND
COUNTY...

AT 331 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER THE WARNED 
AREA. MORE SHOWERS AND THUNDERSTORMS ARE POSSIBLE INTO THE EVENING 
HOURS WHICH WILL PROVIDE MORE RAIN TO THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PLEASANT 
UNITY AND WELTYTOWN.

LAT...LON 4014 7972 4041 7973 4042 7971 4051 7970
      4051 7946 4049 7946 4044 7939 4046 7934
      4041 7926 4043 7924 4013 7923 4013 7923

$$
000 
WGUS71 KPBZ 062127
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
526 PM EDT MON JUN 6 2005

PAC129-062200-
WESTMORELAND PA-
526 PM EDT MON JUN 6 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 600 PM EDT FOR WESTMORELAND
COUNTY...

AT 521 PM EDT...ANOTHER AREA OF SHOWERS AND THUNDERSTORMS WILL BE 
MOVING ACROSS SOUTHERN WESTMORELAND COUNTY THROUGH 600 PM. THIS 
ADDITIONAL RAINFALL WILL ADD TO THE ALREADY HEAVY RAIN AMOUNTS 
ACROSS WESTMORELAND COUNTY TODAY.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NEW
ALEXANDRIA...MURRYSVILLE AND DELMONT.

LAT...LON 4014 7972 4041 7973 4042 7971 4051 7970
      4051 7946 4049 7946 4044 7939 4046 7934
      4041 7926 4043 7924 4013 7923 4013 7923

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 2:16 PM EDT, 42 minutes earlier.

Area forecast discussion, Jun 6, 2:16 PM EDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
216 PM EDT MON JUN 6 2005

.SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...
AFTER AN INITIAL ROUND OF THUNDERSTORMS THIS MORNING SOME OF WHICH
PROVED TO BE MARGINALLY SEVERE...A SECOND ROUND OF STORMS HAVE
DEVELOP ALONG THE FRONT TRIGGERED BY THE AFTERNOON HEATING.  THESE
STORMS HAVE AN EVEN BETTER CHANCE OF BEING SEVERE AS THEY HAVE THE
COMBINED LIFTING POTENTIAL OF THE ADDED BUOYANCY FROM HEATING AS
WELL AS THE FRONTAL PUSH. THESE STORMS HAVE FORMED RIGHT ALONG THE
OHIO RIVER AND ARE MOVING EAST.  A SEVERE WEATHER WATCH IS IN EFFECT
UNTIL 8 PM TONIGHT.

AFTER THE FRONT PASSES THE AREA WILL EXPERIENCE SOME TRANQUIL
WEATHER FOR A DAY OR TWO.  SLIGHT CHANCES OF AFTERNOON THUNDERSTORMS
WILL BE POSSIBLE BUT OTHERWISE PARTLY CLOUDY AND HOT.

&&

.LONG-TERM (THURSDAY THROUGH MONDAY)...

EXPECT VERY WARM AND HUMID CONDITIONS TO CONTINUE INTO AT LEAST
THURSDAY AS GFS MODEL SHOWS UPPER LEVEL RIDGING OVER MIDWEST. THIS
WILL ALLOW SOUTHERLY WINDS TO CONTINUE TO PUMP GULF MOISTURE INTO
THE UPPER OHIO VALLEY. CONSEQUENTLY GFS MOS TEMPERATURES PREFERRED.
AFTERNOON THUNDERSTORMS MAY POP UP WITH THE ADDED HEATING.

BY THE WEEKEND...GFS INDICATES THE PASSAGE OF A MESOSCALE CONVECTIVE
SYSTEM AND THUS AN EPISODE OF ORGANIZED THUNDERSTORMS.

&&

.AVIATION...
GENERALLY VFR...HOWEVER AREAS OF THUNDERSTORMS ARE AROUND.  AS THESE
STORMS REACH A COMPLEX CONDITIONS MAY QUICKLY DECREASE TO IFR OR
WORSE FOR A SHORT TIME PERIOD.  STORMS ARE RELATIVELY FAST MOVING SO
CONDITIONS SHOULD NOT REMAIN IFR FOR LONG.  PREDOMINANTLY VFR
CONDITIONS WILL RETURN AFTER SUNSET AND THE FRONTAL PASSAGE.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...SEVERE THUNDERSTORM WATCH UNTIL 8 PM FOR MDZ001.
OH...SEVERE THUNDERSTORM WATCH UNTIL 8 PM FOR OHZ039>041-048>050-
     057>059-068>069.
PA...SEVERE THUNDERSTORM WATCH UNTIL 8 PM FOR PAZ007>009-013>016-
     020>023-029>032.
WV...SEVERE THUNDERSTORM WATCH UNTIL 8 PM FOR WVZ001>004-012-
     021-023-041.

&&
Hazardous weather outlook, Jun 6, 5:01 AM EDT, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
501 AM EDT MON JUN 6 2005

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-070900-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
501 AM EDT MON JUN 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THE NATIONAL WEATHER SERVICE SAYS THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS TODAY AND EARLY TONIGHT ACROSS PARTS OF THE UPPER OHIO
VALLEY...PARTICULARLY EAST OF INTERSTATE 79.

THE PRIME THREAT SHOULD BE DAMAGING WIND. HOWEVER LARGE HAIL CANNOT
BE RULED OUT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Jun 6, 2:33 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
233 PM EDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     HAIL             WASHINGTON              40.17N 80.25W
06/06/2005  0.75 INCH        WASHINGTON         PA   AMATEUR RADIO

0229 PM     HAIL             3 W LATROBE             40.31N 79.44W
06/06/2005  1.00 INCH        WESTMORELAND       PA   SKYWARN SPOTTER

            NEAR ARNOLD PALMER REGIONAL AIRPORT.

&&

RDEMARIS
Local storm report, Jun 6, 2:37 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
237 PM EDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     HAIL             WASHINGTON              40.17N 80.25W
06/06/2005  0.75 INCH        WASHINGTON         PA   AMATEUR RADIO

            AMATEUR RADIO REPORTED 3/4 INCH HAIL IN WASHINGTON,
            PENNSYLVANIA.

&&
Local storm report, Jun 6, 2:49 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
249 PM EDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     HAIL             CLARION                 41.21N 79.38W
06/06/2005  0.75 INCH        CLARION            PA   COUNTY EOC

&&
Local storm report, Jun 6, 2:51 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
251 PM EDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     CALUMET-NORVELT         40.21N 79.49W
06/06/2005                   WESTMORELAND       PA   SKYWARN SPOTTER

            TREES DOWN IN THE CALUMET-NORVELT AREA.

&&
Local storm report, Jun 6, 2:54 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
254 PM EDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     HAIL             DUNBAR                  39.98N 79.61W
06/06/2005  0.75 INCH        FAYETTE            PA   SKYWARN SPOTTER

            SKYWARN OBSERVER REPORTED 3/4 INCH HAIL IN DUNBAR,
            FAYETTE COUNTY.

&&
Special weather statement, Jun 6, 2:57 PM EDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
257 PM EDT MON JUN 6 2005

MDZ001-WVZ023-041-062100-
GARRETT MD-PRESTON WV-TUCKER WV-
257 PM EDT MON JUN 6 2005

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
GARRETT...PRESTON AND TUCKER...

AT 256 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING ACROSS THE
NORTHWEST CORNER OF PRESTON COUNTY.  THIS LINE WAS MOVING SOUTHEAST
AT 20 MPH, AND WILL MOVE ACROSS GARRETT...PRESTON AND TUCKER
COUNTIES THROUGH 5 PM.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  ACCIDENT...BIG RUN STATE PARK...BITTINGER...DEEP CREEK LAKE STATE
  PARK...FRIENDSVILLE...GORMAN...GRANTSVILLE...KEMPTON...MCCOMAS
  BEACH...MCHENRY...MOUNTAIN LAKE PARK...NEW GERMANY...OAKLAND...
  PINEY GROVE...REDHOUSE...SWALLOW FALLS STATE PARK...BLACKWATER
  FALLS...SILVER LAKE...BRUCETON MILLS...CANAAN VALLEY STATE PARK...
  CATHEDRAL STATE PARK...CLIFTON MILLS...CRANESVILLE...DAVISVILLE...
  ELK...FELLOWSVILLE...GATZMER...GLADESVILLE...HAMBLETON...
  HANNAHSVILLE...HAZELTON...HENDRICKS...KINGWOOD...LAUREL RUN...
  MASONTOWN...NEWBURG...PARSONS...ROWLESBURG...SAINT GEORGE...TERRA
  ALTA...THOMAS...TUNNELTON AND VALLEY POINT

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 8:00 AM EDTSevere Thunderstorm WarningPBZLawrence53 min
Jun 6, 8:02 AM EDTSevere Thunderstorm WarningPBZArmstrong53 min
Jun 6, 8:05 AM EDTSevere Thunderstorm WarningPBZMercer55 min
Jun 6, 8:28 AM EDTSevere Thunderstorm WarningPBZBeaver37 min
Jun 6, 8:33 AM EDTSevere Thunderstorm WarningPBZIndiana36 min
Jun 6, 8:34 AM EDTSevere Thunderstorm WarningPBZVenango39 min
Jun 6, 8:49 AM EDTSevere Thunderstorm WarningPBZButler48 min
Jun 6, 8:51 AM EDTSevere Thunderstorm WarningPBZAllegheny54 min
Jun 6, 8:54 AM EDTSevere Thunderstorm WarningPBZFayette, Westmoreland62 min
Jun 6, 8:59 AM EDTSevere Thunderstorm WarningPBZArmstrong, Clarion61 min
Jun 6, 9:03 AM EDTSevere Thunderstorm WarningPBZForest57 min
Jun 6, 9:26 AM EDTSevere Thunderstorm WarningPBZJefferson57 min
Jun 6, 9:53 AM EDTSevere Thunderstorm WarningPBZAllegheny17 min
Jun 6, 10:02 AM EDTSevere Thunderstorm WarningPBZIndiana44 min
Jun 6, 1:04 PM EDTSevere Thunderstorm WarningPBZAllegheny, Westmoreland56 min
Jun 6, 1:42 PM EDTSevere Thunderstorm WarningPBZGreene59 min
Jun 6, 1:59 PM EDTSevere Thunderstorm WarningPBZArmstrong61 min
Jun 6, 2:01 PM EDTSevere Thunderstorm WarningPBZIndiana, Westmoreland59 min
Jun 6, 2:09 PM EDTSevere Thunderstorm WarningPBZWashington66 min
Jun 6, 2:21 PM EDTSevere Thunderstorm WarningPBZFayette54 min
Jun 6, 2:31 PM EDTSevere Thunderstorm WarningPBZClarion59 min
Jun 6, 2:48 PM EDTSevere Thunderstorm WarningPBZJefferson52 min
Jun 6, 2:58 PM EDTSevere Thunderstorm WarningPBZIndiana58 min
Jun 6, 3:11 PM EDTSevere Thunderstorm WarningPBZWashington64 min
Jun 6, 3:51 PM EDTFlash Flood WarningPBZIndiana3 hr
Jun 6, 4:09 PM EDTSevere Thunderstorm WarningPBZFayette66 min
Jun 6, 4:37 PM EDTSevere Thunderstorm WarningPBZWashington53 min
Jun 6, 5:20 PM EDTSevere Thunderstorm WarningPBZFayette55 min
Jun 6, 5:29 PM EDTSevere Thunderstorm WarningPBZGreene61 min
Jun 6, 6:04 PM EDTFlash Flood WarningPBZWashington3 hr
Jun 6, 6:28 PM EDTSevere Thunderstorm WarningPBZWashington62 min

Nearby

Flash Flood Warnings in Pennsylvania, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.